CSN Login
Members Online: 5

You are here

Rituxan Maintenance #8 - Interesting Day

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

If I count the 8 times I had Rituxan as part of R-CHOP, my 8th maintenance infusion yesterday made the 16th time I've had this drug. I don't feel very good today, as I knew I wouldn't, but it is temporary and certainly worth it. 

There were 2 women sitting across from me having Rituxan for the first time. One woman starting having shaking chills so bad it almost looked like she was having a seizure. She turned very pale and her lips were turning blue. Several nurses were attending her. They started covering her with warm blankets, giving her oxygen, and monitoring her vitals. They stopped her drip and got a doctor. The doctor ordered a couple of drugs (steroids was one). Her daughter was with her, was very upset by all this, and she was crying.

Meanwhile, one chair over, another woman saw all this going on and she started having a full blown panic attack. She was also a heart patient (and as we know, Rituxan can be rough on the heart) and her heart rate went crazy. They stopped her drip, starting her on oxygen, called the doctor again and he ordered a sedative for her. I heard the doctor tell her daughter that a side-effect of Rituxan can be feeling unusually anxious or worried. (I hadn't heard that before).

Before I was finished with my infusion, both ladies were being infused again without incident. 

I am in the process of becoming a volunteer in the infusion suite. In that capacity, I will help the nurses by getting patients warm blankets and snacks. I will help the nurses stock their supplies. And I will visit with patients. The hospital my Cancer Center is affiliated with requires that I have a TB test for this. 

Because my doctor had told me I could not take any "live" vaccines and I didn't know about this test, I asked him about it. He said that yes, I could take it but it may not be accurate. He said that because I am on Rituxan my immune system is not intact and theorectically I could have TB and the test not show it. I thought that was very interesting. 

Cheers,

Rocquie

 

 

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

I think it's great that you are volunteering and thank you!  It will probably be therapeutic for you and the patients there.  I hope you get to do it regardless of the TB issue.  It's very unlikely you have TB anyway.  You may want or have to wear a mask to protect yourself/others if need be.

Hugs - Jim

 

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

The face mask would probably be a deal breaker for me. I've had to wear them for short amounts of time but it feels suffocating to me and my concentrated "hot air" wafts straight up and fogs up my glasses. There are probably other ways to test for TB (which I seriously doubt I have been exposed to). We will see what the Clinical Manager decides. . .

Cheers!

Anonymous user (not verified)

Rocquie

I finished my last (26th) Rituxan infusion in April. Several of the symptoms I had are improving since it was stopped. For example my shoulders and knees feel better. Right now I have the worst cold of my life. Caught it from my grandson in Franklin. I talked to a specialist about it. I was told that this type of infection can result from Rituxan compromising the immune system for up to a year after the drug is stopped. I was advised to go to my doctor if it gets worse or if it isn't gone by Thursday. The typical half life of Rituxan is about 6 weeks. This means that blood serum levels drop to 1/2 in 6 weeks, 1/4 in 12 weeks, 1/8 in 18 weeks etc. it could probably be detected in some people's blood out to two years, maybe more. I am simply saying the effects can be very long lasting. We have to be very careful about exposure to viral pathogens for a long time after we quit Rituxan.

My only bad experience with the infusions was my first when my blood pressure dropped very low and I passed out. After that they were a breeze, mostly just boring.

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

Yes you are right about the long lasting effects of the Rituxan. I recently had a tenacious upper respitory infection which I got from my husband. I wound up taking 2 z-packs in a row, for a total of 10 days rather than 5, to get rid of it.

I don't find my infusion days to be too boring. I nap and read. I can get up and walk around when I want and sometimes I even go outside--my clinic is up a hill with a gorgeous view and I always love staring at the mountains. I am an artist so I like to watch the light changes. 

Thank you for your reply and I hope you are doing well. . .

Jeff148's picture
Jeff148
Posts: 184
Joined: Apr 2014

What a thing to witness. Thanks for being such a helpful person. The world needs more of you!!

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

Seeing these reactions only bothered me in that I felt so bad for the patients going through it. 

Thank you for your very kind reply. 

NANCYL1
Posts: 289
Joined: Jun 2012

Rocquie:

I had Rituxan infusions for B Cell Lymphoma every six months for two years, 2012 -2013.

My first infusion was a bad experience, but they added steroids, and after that it was ok.

Good idea to volunteer, and having been through cancer and the medication will give you good insight into how the patients feel.

After finishing the infusions I went on to have heart surgery.    Enough already, I say.

Nancy

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

 

Now that you have completed your infusions and your heart surgery, I hope you can have a nice long break from the medical world.

I am in remission now (though still on R-maintenance) but I had a rough, rough journey to get here. I hope to reach out to others just beginning on the path and offer encouragement. 

 

 

NANCYL1
Posts: 289
Joined: Jun 2012

Nice long break would be good from the medical world.  Good to hear that you are in remission.  How long do you expect to be on Rituxan maintenance?    Except for your volunteer work I hope you can avoid that medical world as much as possible.

Nancy

anliperez915's picture
anliperez915
Posts: 772
Joined: Sep 2011

Yes, you've definitely had an interesting day ")

I also had a very bad experience with Rituxan on my first day. I remember getting severe pain in my hip area and I also started shaking and getting really cold! Thank God my nurses were on top of it and got the Dr, he got me on some pain medicine and some other drugs Hehe (gotta love the drugs) they made my time into nap time for at least 4hrs :D 

You're going to be such an asset to the clinic, especially for the patients and nurses!! I'm really happy for you...take care sweet lady sending you lots of positive energy! (((Hugs)))

Sincerely,

Liz

Rocquie's picture
Rocquie
Posts: 839
Joined: Mar 2013

I get cold while getting my infusions but nothing like that poor lady. (I don't want to think about you going through that). I just plan ahead and dress as if I am going to be outside in a blizzard for a few hours. Smile  

You are always so sweet--I am bouncing that positive energy right back to you!

 

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3522
Joined: May 2012

Roc, Liz, and all others,

I had 12 infusions of Rituxan with my other drugs . The Rituxan was always first (after Benadryl) on my infusion day (which lasted 8 or 9 hours), and the Rituxan always made me feel chilled. Our center had heated blankets available, and I always had a few before the drip started.

For six months I also always felt like I had the flu, with bad muscle pain.  Rituxan can cause this, but so could several of my other medicines, so there was no way to know which of them was the culprit.  Just know that if you get severe muscle pain that feels like a hard case of the flu, it very likely is just the Rituxan. This muscle pain did NOT cause a fever.

Sweet, warm dreams to all,

max

Subscribe to Comments for "Rituxan Maintenance #8 - Interesting Day"